Floxin is associated with some extremely serious side effects — permanent nerve damage, tendon injuries, and other complications. These side effects can be excruciatingly painful, expensive to treat, and make it impossible to work or maintain the same quality of life.
Floxin and Peripheral Neuropathy
In August 2013, the FDA issued a Safety Communication and warned that all antibiotics in the fluoroquinolone class, including Floxin (ofloxacin), increase the risk of a severe type of nerve damage known as peripheral neuropathy.
Experts have known about this risk for over a decade, but the FDA was concerned that the rapid onset of symptoms and permanent side effects were not adequately described.
According to the Prescribing Information for Floxin:
“Ofloxacin should be discontinued if the patient experiences symptoms of neuropathy including pain, burning, tingling, numbness, and/or weakness or other alterations of sensation including light touch, pain, temperature, position sense, and vibratory sensation in order to prevent the development of an irreversible condition.”
Floxin Tendon Injury – Black Box Warning
Antibiotics in the fluoroquinolone class, including Floxin, carry a Black Box warning about the risk of tendon injuries, tendinitis (inflammation), and ruptured tendons. Risk factors include:
- Older patients over 60 years old.
- Patients taking anti-inflammatory corticosteroid drugs.
- Patients with heart, lung, or kidney transplants.
Floxin and Aortic Aneurysms
Aortic aneurysms occur when a weak spot in the wall of the aorta allows it to bulge or balloon outward. It is called a “silent killer” because symptoms rarely appear until the aneurysm has grown large or ripped open, causing a dissection. In severe cases, the aorta ruptures and causes severe internal bleeding, shock, organ failure, and death.
Fluoroquinolone antibiotics were linked to aortic aneurysms in two recent studies. One study, published in JAMA Internal Medicine in October 2015, found a 2.4-fold increased risk within 60 days of using a fluoroquinolone antibiotic. Another study published in the British Medical Journal found a 3.1-fold increased risk.